Alert archive / South Dakota / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 167, NWS Sioux Falls, SD

July 18, 1998Beadle County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 18, 1998, 7:05 PM CDT for Beadle County, South Dakota. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 18, 1998, 7:05 PM CDT (00:05 UTC)
Expired
Jul 18, 1998, 7:55 PM CDT
In force
50 min
Issued by
NWS Sioux Falls, SD
Area
Whole counties

County Beadle County, SD

The radar

The Aberdeen radar (KABR), 116 km from the middle of the area, began a volume at 00:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 18, 6:00 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 0.1 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 1998-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2715 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 1998-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -26 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2715 J/kg
Mixed-layer CIN
-35 J/kg
Mixed-layer LCL
1730 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
-26 m²/s²
0-3 km storm-relative helicity
-4 m²/s²
Significant tornado parameter
-0.1
Supercell composite
-1.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KFSD 190005
SVRFSD
SDC005-190055-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
705 PM CDT SAT JUL 18 1998

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BEADLE COUNTY IN EAST CENTRAL SOUTH DAKOTA

* UNTIL 755 PM CDT

* AT 704 PM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A SEVERE THUNDERSTORM 12 MILES WEST OF HURON  OR 6 MILES
  SOUTHWEST OF BROADLAND  MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BROADLAND                AROUND 710 PM CDT
  HURON                    AROUND 720 PM CDT

A TORNADO WATCH IS ALSO IN EFFECT.  SEVERE THUNDERSTORMS CAN AND
OCCASIONALLY DO PRODUCE TORNADOES.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.  FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS.

CHAPMAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 10:00 AM CDT, 9 hours 5 minutes earlier.

Area forecast discussion, Jul 18, 10:00 AM CDT, 9 hours 5 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1000 AM CDT SAT JUL 18 1998

HAVE UPDATED PTNS OF FCST FOR LOW CLDS AND FOG PERSISTING NEAR JAMES RVR
VALLY.  LOW CLDS AND FOG WILL CONT TO DISSIPATE AS SUN CONTS TO WORK ON
IT.  WATCHING CLUSTER OF TSTMS MOVG SE ACRS ERN ND FOR POSSIBLE MVMNT
INTO SW MN LATER THIS MRNG/ERLY AFTN.  BASED ON CURRENT MVMNT WULD NOT
EXPCT TSTMS TO MOVE IN BUT THEY COULD BUILD S AS THEY MOVE SE WHICH MAY
CLIP PART OF CWA IN MN.  WILL CONT TO WATCH AS MRNG WEARS ON.  OTHER
ITEM OF CONCERN IS POSSIBLE HEAT ADVY CRITERIA FOR A FEW HOURS THIS
AFTN....MOSTLY OVR WRN PTNS OF CWA.  BLV TEMP/DEWPT COMBO WILL BE
MARGINAL FOR HEAT ADVY CRITERIA AND EXPCT DWPTS TO LOWER AS HEATING AND
MIXING WILL BRING DOWN DRIER AIR.  MSTR IS VERY SHALLOW ON LBF AND UNR
SOUNDINGS THIS MRNG AND WILL BE EASY TO MIX OUT. BASICALLY FCST IS IN
GOOD SHAPE AND NO CHNGS EXPCTD BUT WILL WATCH TSTMS FOR FURTHER DVLPMNT
S.

.FSD...NONE

HOLMES

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 7:33 PM CDTSevere Thunderstorm WarningFSDJerauld32 min
Jul 18, 8:01 PM CDTSevere Thunderstorm WarningFSDKingsbury, Miner34 min
Jul 18, 8:18 PM CDTSevere Thunderstorm WarningFSDBrookings32 min
Jul 18, 8:28 PM CDTSevere Thunderstorm WarningFSDDavison, Hanson32 min
Jul 18, 8:50 PM CDTSevere Thunderstorm WarningFSDMcCook35 min
Jul 18, 9:09 PM CDTSevere Thunderstorm WarningFSDMinnehaha31 min
Jul 18, 9:28 PM CDTSevere Thunderstorm WarningFSDLincoln, Turner32 min
Jul 18, 9:39 PM CDTSevere Thunderstorm WarningFSDMinnehaha11 min
Jul 18, 9:45 PM CDTSevere Thunderstorm WarningFSDLincoln, Union45 min
Jul 18, 10:28 PM CDTSevere Thunderstorm WarningFSDDavison32 min
Jul 18, 11:19 PM CDTSevere Thunderstorm WarningFSDHanson36 min
Jul 18, 11:39 PM CDTSevere Thunderstorm WarningFSDMcCook31 min
Jul 19, 12:08 AM CDTSevere Thunderstorm WarningFSDTurner32 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.